Presentation on theme: "Cases from Downunder Sophie Gosselin.MD,CSPQ,FRCPC Newcastle Mater Misericordiae NSW, Australia."— Presentation transcript:
Cases from Downunder Sophie Gosselin.MD,CSPQ,FRCPC Newcastle Mater Misericordiae NSW, Australia
Case one – Miss R. Call at 01h30 13 yrs old female brought by police and EMS after suspected DSH by ingestion of medication Best friend called at 23h and told « good bye forever ». Friend called mother, 000 called and patient ran out back door Found at 00h30 by EMS and brought to JHH
Case one – Miss R. On arrival Alert, oriented67 kg HR 120 NSR RR 16 BP 110/70 sat 100% Glucose 5.1 T 37.8
Case one – Miss R. Took around 22h30 Prednisone 50mg x 201000 mg Paracetamol 500 mg x 6432 gr Codeine 30 mg x 24720 mg Pseudoephedrine 60 mg x 24 1440 mg Ibuprofen 200 mg x 244800 mg Medication X 0.5mg x 50-6425-32 mg Dimenhydrate 50 mg x 12600 mg
Case one – Miss R. What would you do next? What would you expect to find on physical exam to confirm if she did take all these?
Case one – Miss R. Level of counsciousness - belligerant Airways - not a problem Breathing - not a problem Circulation – not a problem Decontamination Gastric lavage? Charcoal? WBI?
Case one – Miss R. We are 2 hours post ingestion. Do we have indications to consider decontamination?
Case one – Miss R. Police went home and did medication search. We knew then what Medication X was. Here is what we did and what happened. Can you identify the toxin? Note your answers as we go along Ask all questions you want Do not yell out your answers We will poll the assistance at the end and get a top 5 lists of toxin
Case one – Miss R. 01h15 Intubated in ED for decontamination Charcoal one dose 50 gr WBI started N-acetylcysteine started empirically pending level Admitted to ICU HR 160 BP 100/60 ECG sinus tachycardia
Case one – Miss R. 04h00 Hbg137 WBC4.3 Platelets278 Na133 K3.0 Creatinine57 BUN3.5 INR1.1 Paracetamol950 at 3h30 CK146 Troponinnegative
Day one – Miss R. 04h00 Sedated Vomiting +++ Unable to continue charcoal HR 160 sinus BP 95/60 14h00 No change in status Given Neostigmine 2.5 mg IV Decontamination continued with charcoal alone until black stools
Day two – Miss R. HR 160 sinus BP 75/55 started on norepinephrine Swan Ganz Output slightly decreased Systemic vascular resistance decreased Labs Unchanged except CK 1307 Which investigation would you want?
Day two – Miss R. Cardiac echo Normal valves Impaired LV contraction EF 35% No pericardial effusion.
Day three – Miss R. Still requiring inotropes Stools black after MDAC HR 140 BP with support 105/60 Hgb133 WBC4.9 Plat99 LFTs and INR unchanged NAC stopped.
Day four to six – Miss R. Still requiring inotropes (dobutamine) Still intubated Fever 39 Abdominal distension HGB 105 WBC 2.2 Platelets 31 CK 4142 Troponins 1.87 Given GCSF for 24h
Day six to eight – Miss R. Weaned off inotropes Extubated Treated for Aspiration Given neostigmine again HGB 116 WBC 9.0 Platelets 111 CK 541 Troponins going down Cardiac echo normal EF
Data on toxin-Miss R. Significant toxicity Bound by charcoal Initial symptoms? Pancytopenia in 48h Cardiac depression Resolution within one week. ????
Colchicine intoxication Patient has gout. Took 0.5 mg x 64 = 32 mg Per kg = 0.48 Phase 1 0-24h GI, leukocytosis, hypovolemia, DIC Phase 2 2-7 days bone marrow suppression, cardiac depression, hepatic failure, MOF, ARDS Phase 3 Resolution Death Alopecia
Colchicine intoxication Alkaloid from Colchicum autumnale Narrow therapeutic-toxix index GI side effects High rates of morbidity Absorbed 2 h after ingestion Not delayed in overdose unless by coingestants First pass hepatic metabolism Distribution t1/2 45-90 minutes Excreted in the bile with enterohepatic circulation
Colchicine intoxication Binds to tubulin Impairs microtubules formation Neutrophils, gastrointestinal musco, hematopoeitic cells, hair follicles. Toxicity is dose related 0.5 mg/kg or less usual recover 0.8 mg/kg or more usual die 3 stages GI0-24h MOF24-72h Recovery6-8 days p.i.
Colchicine intoxication Ingestion known Asymptomatic drug OD Toxic causes of gastroenteritis Iron Salicylates Fluoride Caustics Cardiac glycosides Nicotine OPP/carbamates Paraquat Mushrooms Ingestion unknown Acute abdomen Cardiogenic shock Gastroenteritis Hypovolemic shock Septic shock
Colchicine intoxication Extensive baseline lab studies Levels can be done Takes a few days Retrospective, post mortem No increase in AG, osmolar gap Acid base abnormality are not specific Early, aggressive GI decontamination Enhanced elimination not indicated Large Vd 21L/kg Intracellular binding sites GSCF true response versus natural course? Death are rarely from marrow aplasia No antidotes commercially available
Colchicine intoxication Fab antibodies Similar to digitalis Fab fragment Produced in goat immunized with conjugate of colchicine and albumin Effectively reverse toxicity in mice NEJM Mar 15 1995. Baud and al. One human case report 27 hrs p.i of 60 mg of colchicine 0.98 mg/kg Improvement within 30 minutes after Fab Severe cardiogenic shock Increased the urinary excretion of Fab-colchicine compound by 6 fold
Colchicine intoxication Patient has gout. Took 0.5 mg x 64 = 32 mg Per kg = 0.48 Phase 1 0-24h GI, leukocytosis, hypovolemia, Phase 2 2-7 days bone marrow suppression, cardiac depression, rhabdomyolysis Phase 3 Resolution
Case 2- Mrs. B 45 years old patient found on highway After serious MVA Transported to Trauma Center
Case 2- Mrs. B A patent B GAEB C BP 50/ … HR 40 No external wounds No other signs of injury Normal temperature Normal glucose
Case 2- Mrs. B Prolonged QT Wide QRS Differential diagnosis Traumatic injury after OD? No traumatic injury but signs are the OD?
Traumatic vs toxicologic? Traumatic Single vehicule MVA Seatbelt No airbag Unknown speed Damages important Toxicologic No associated signs of injury
Case 2- Mrs. B How would you manage this patient?
Case 2- Mrs. B NaHCO 3 infusion? External pacer Extracorporeal support Emergency bypass? Thoracotomy? Transthoracic ultrasound? Gastrointestinal decontamination?
Case 2- Mrs. B No significant response to many boluses of NaHCO 3 Normal CXR, Normal FAST Normal Hgb Acidosis High lactate Started seizing… Would you give her amiodarone? Would you start pressors and if so which one?
Class EffectClinicalDrugs IA Decreases upstroke Decreased conduction Na and K blockade QT prolongation QRS widening Hypotension Lethargy, coma Quinidine Procainamide IB Depresses rapid action potential Confusion,Seizures Asystoly, Ventricular Wide QRS Lidocaine IC Marked depression rapid action potential No K blockade QT prolongation Hypotension,Bradycardia Coma, seizures Propafenone Flecainide II B receptors blockadeBeta-blockers III K channel blockade Little or no Na blockade Rapid hypotension, QT Increased PR, bradycardia Profound coma, hypotension Sotalol Amiodarone Bretylium IV L type Ca channelBradycardia Peripheral D CCB Vaughan-Williams Classification
Case 2- Mrs. B Are you able to tell which one is which? Degree of hypotension? Degree of bradycardia? Anticholinergic features? Presence of seizures?
IA or IC Cardiac conduction delay NaHCO 3 ph 7.5 Fluid for hypotension Norepinephrine Magnesium if TDP Overdrive pacing Isoproterenol IB Lorazepam for sz Phenobarbital Fluid for hypotension norepinephrine Treatment
Case 2- Mrs. B NaHCO 3 infusion increasing Overdrive pacing Norepinephrine increasing doses She went in PEA Arrested Unable to ressuscitate
Case 2- Mrs. B Police found suicide note Empty bottle of flecainide Could we have done anything to save her?
Flecainide overdose IC antidysrhythmic Na channel blockade All condution pathways depressed High mortality rate 23% compared with other classes Quick absorption within 30 minutes 95% bioavailability Serious cardiac effect 30-120 minutes Weak acid ; Alkalinization Vd 9 L/kg ; dialysis ineffective Long half life
Flecainide overdose Hemoperfusion A blood pressure is needed ECMO Critical Care Medicine April 2001 Case report After 8 mg epi, 1.2 mg atropine, 125 mmol NaHCO 3 Epi drip 100 mg/min TC pacer to 100 mA T pacer to 20 mA asynchronous mode Fixed dilated pupils, no palpable pulse, pH 7.26 Successful recovery after 26 hours
Australian experience A paramedical case report
John Hunter Hospital Level 6 trauma center Built 1991 Ressuscitation Room
Combined pediatric Adult emergency department One ressuscitation area
8 monitored bed 18 acute care beds
Isolated Monitored beds
Longitudinal hall Departments on either sides
Special 4 isolation ICU type beds « for SARS or the like »